|HIV and the brain
Nov 28, 2005
Dr. Bob, I am 24 years old and known about my status for about a year now. My vl was 70k and cd4 of 204 when i started treatment of sustiva and epzicom. Recently there has been some research of the effects of HIV on the brain. Apparently HIV drugs have a hard time reaching into the brain because of our bodies natural barrier. My question is what is HIV doing to my mind and what medications are best in being able to protect it or limit the damage caused by HIV?
Response from Dr. Frascino
HIV/AIDS can affect the brain. Generally this occurs with chronic, fairly advanced disease (CD4 less than 200 and high viral loads). Conditions, such as MCMD (Minor Cognitive Motor Disorder) and HAD (HIV-Associated Dementia) are well described.
Effective antiretroviral medications (HAART) can often reverse many of the symptoms associated with these conditions. HAART that significantly lowers viral load, particularly to undetectable levels, has been associated with improved cognitive impairment. Some drugs, such as d4T and AZT, have been shown to have reasonably good penetration into the spinal fluid (crossing the blood-brain barrier). Protease inhibitors and efavirenz have poor penetration into the central nervous system. Nevirapine crosses better than efavirenz, even though both drugs are in the same drug class (NNRTIs). Tenofovir gives low concentrations in the spinal fluid compared to in the blood. Despite documented differences in various drugs' abilities to penetrate the blood-brain barrier, controversy remains as to whether this property is necessary to prevent or treat HIV-related CNS effects. Some recent studies suggest that CNS penetration may not be essential, but rather the ability of a drug regimen to rapidly and effectively reduce HIV viral load in the blood to undetectable levels. At the present time, that remains our goal get the blood viral load down as low as possible and as quickly as possible. Stay tuned to The Body. We'll keep you posted as more information becomes available.
Treat or Wait? Confused What To Do?
- Dry Mouth After Fisting Worried I Have HIV
- Itchy Testicles After Touching Used Condom Sign Of HIV AIDS
- Stinging Pain After Kissing Cold Sore Worried I Have HIV
- Vaginal Discharge After Anal Sex Condom Broke Worried I Have HIV
- Can I Catch Gonorrhea Without Having Sex?
- Does Nuvaring Cause Vaginal Irritation?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.